Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 29, NWS San Diego, CA

August 12, 2014San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 12, 2014, 12:44 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2014, 12:44 PM PDT (19:44 UTC)
Expired
Aug 12, 2014, 3:45 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 63 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WGUS56 KSGX 121944
FFWSGX
CAC073-122245-
/O.NEW.KSGX.FF.W.0029.140812T1944Z-140812T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1244 PM PDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 345 PM PDT

* AT 1232 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR TIERRA DEL SOL...OR 15
  MILES EAST OF TECATE. THE STORM PRODUCING FLASH FLOODING WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LIVE
  OAK SPRINGS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3279 11649 3280 11629 3261 11628 3259 11649

$$

SMALL
2 follow-up statements
407 
WGUS76 KSGX 122023
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
123 PM PDT TUE AUG 12 2014

CAC073-122245-
/O.CON.KSGX.FF.W.0029.000000T0000Z-140812T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
123 PM PDT TUE AUG 12 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR
SOUTHEASTERN SAN DIEGO COUNTY...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LIVE OAK
SPRINGS

A STRONG THUNDERSTORM CONTINUES DRIFTING SLOWLY NORTHWEST THROUGH 
THE AREA. THE HEAVIEST RAINFALL HAS SHIFTED TO JUST NORTH OF 
CAMPO...BUT ADDITIONAL HEAVY RAINFALL IS STILL EXPECTED OVER MUCH OF 
THE WARNED AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3279 11649 3280 11629 3261 11628 3259 11649

$$

SMALL
383 
WGUS76 KSGX 122239
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
339 PM PDT TUE AUG 12 2014

CAC073-122248-
/O.EXP.KSGX.FF.W.0029.000000T0000Z-140812T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
339 PM PDT TUE AUG 12 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM PDT FOR SOUTHEASTERN
SAN DIEGO COUNTY...

THUNDERSTORMS HAD ENDED IN THE TIERRA DEL SOL AREA OF SOUTHEASTERN 
SAN DIEGO COUNTY...AND WATER SHOULD HAVE RECEDED.

LAT...LON 3279 11649 3280 11629 3261 11628 3259 11649

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:30 AM PDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 12, 9:30 AM PDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT TUE AUG 12 2014

.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
OVER THE MOUNTAINS AND DESERTS THROUGH THIS EVENING.  HOWEVER...AN
UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE INLAND OVER CALIFORNIA
TONIGHT AND WEDNESDAY...BRINGING DRIER AND SLIGHTLY COOLER
CONDITIONS TO THE REGION.  SOUTHWESTERLY FLOW ALOFT WILL PREVAIL
ACROSS THE REGION THROUGH EARLY NEXT WEEK...WITH DRY CONDITIONS
PREVAILING.  TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY BELOW NORMAL
MOST AREAS DURING THE WEEK...WITH COASTAL LOW CLOUDS AND FOG
POSSIBLE ALONG THE COAST EACH NIGHT.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY SHOWS A TROUGH OF LOW PRESSURE DIGGING ALONG THE
WEST COAST THIS MORNING...WITH AN IMPRESSIVE NEGATIVELY TILTED
DISTURBANCE LIFTING ACROSS NORTHERN CALIFORNIA AND NEVADA AT THIS
TIME.  MEANWHILE...THE REMNANTS OF AN MCS AND OUTFLOW BOUNDARY MOVED
ACROSS SOUTHEASTERN CALIFORNIA THIS MORNING...WHICH BROUGHT SOME
SCATTERED SHOWERS AND THUNDERSTORMS TO OUR SOUTHERN MOUNTAINS AND
DESERTS.  A COUPLE OF LOCATIONS IN THE SAN DIEGO COUNTY MOUNTAINS
PICKED UP A FEW HUNDREDTHS...WHILE DESERT LOCATIONS ONLY REPORTED
TRACE AMOUNTS.  ALTHOUGH THINGS ARE NOW RELATIVELY QUIET...EXPECT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP OVER
THE MOUNTAINS AND DESERTS AGAIN THIS AFTERNOON.  THE 12Z KNKX
SOUNDING SHOWS PW VALUES OF 1.52 INCHES...WHICH MEANS FLASH FLOODING
COULD BE POSSIBLE.  HOWEVER...THE UPPER LEVEL WINDS ARE RANGING
BETWEEN 15 AND 25 KT...SO ANY STORMS THAT FORM WILL LIKELY ONLY
PRODUCE BRIEF SHOWERS OF ANY GIVEN AREA.

AS THIS TROUGH OF LOW PRESSURE ALONG THE WEST COAST MOVES INLAND
TONIGHT AND ON WEDNESDAY...DRIER CONDITIONS WILL DEVELOP ACROSS
SOUTHERN CALIFORNIA.  A MINOR COOLING TREND WILL ALSO DEVELOP...WITH
THE MARINE LAYER WILL DEEPENING EVER SO SLIGHTLY AS WELL FOR
WEDNESDAY.  THE MODELS THEN SHOW SOUTHWESTERLY FLOW ALOFT PREVAILING
ACROSS SOUTHERN CALIFORNIA THROUGH EARLY NEXT WEEK...AS ANOTHER
TROUGH DEVELOPS ALONG THE COAST.  THE HEIGHT OVER SOUTHERN
CALIFORNIA MAY VERY A BIT FROM DAY TO DAY...BUT EXPECT TEMPERATURES
TO REMAIN NEAR OR SLIGHTLY BELOW SEASONAL NORMS FOR THE
PERIOD...WITH DRY CONDITIONS PREVAILING.

&&

.AVIATION...
121530Z...LOW CLOUDS ARE CLEARING ALONG THE COASTS TO INLAND VALLEYS
ABOUT AS FORECAST THIS MORNING WITH LOW CLOUDS DISSIPATING AND ONLY
A FEW HIGH CLOUDS AFTER 121900Z. EXPECT A RETURN OF LOW CLOUDS WITH
BASES NEAR 1500 FEET MSL AND TOPS NEAR 2200 FEET MSL AFTER 131000Z.

THE MOUNTAINS AND DESERTS...EXPECT SCATTERED TO BROKEN CLOUDS AOA
10000 FEET MSL TODAY AND ISOLATED THUNDERSTORMS THIS AFTERNOON AFTER
122000Z WITH GUSTY AND ERRATIC WINDS NEAR STORMS. GREATEST RISK OF
THUNDERSTORMS SHOULD BE OVER BY 130500Z.

&&

.MARINE...
1000 AM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH SATURDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...PIERCE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:10 PM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego8 hr
Aug 12, 1:37 PM PDTSevere Thunderstorm WarningSGXSan Bernardino53 min
Aug 12, 1:47 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 12, 2:05 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 12, 4:16 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.